About this Journal Submit a Manuscript Table of Contents
Journal of Theoretical Medicine
Volume 4 (2002), Issue 4, Pages 241-249
http://dx.doi.org/10.1080/1027366031000088438

A Mathematical Model of Continuous HIV Mutations Eluding Immune Defence

Centre in Statistical Science and Industrial Mathematics, Queensland University of Technology, Brisbane, Australia

Received 2 July 2002; Accepted 9 December 2002

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We develop a description of HIV mutations based upon a continuum representation of the fitness of the virus, including the interaction of the virus with both specific Th1 lymphocytes as well as cross-reactive cells. This deterministic model allows a straightforward measure of the diversity of viral population and reproduces the observed increase in diversity as the disease progresses in an untreated patient. We use the diversity threshold theory, extending the modelling to track mutations on a continuum. When the diversity threshold is exceeded, the host immune system collapses.